Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 153, NWS Memphis, TN

November 30, 2016Monroe County, Mississippi

NWS Memphis, TN issued this flash flood warning at Nov 30, 2016, 1:37 AM CST for Monroe County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2016, 1:37 AM CST (07:37 UTC)
Expired
Nov 30, 2016, 4:30 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 15 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 7.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2646 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WGUS54 KMEG 300737
FFWMEG
MSC095-301030-
/O.NEW.KMEG.FF.W.0153.161130T0737Z-161130T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
137 AM CST WED NOV 30 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 430 AM CST

* AT 136 AM CST...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AMORY...ABERDEEN...PRAIRIE...HATLEY...GATTMAN...PARHAM...ATHENS...
  STRONG...NEW HAMILTON...QUINCY...BECKER...BINFORD...WISE GAP...
  MULDON...SIPSEY FORK...GREENWOOD SPRINGS...SPLUNGE AND EAST
  ABERDEEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3384 8872 3409 8830 3409 8820 3382 8824
      3368 8854 3368 8872

$$
1 follow-up statement
280 
WGUS74 KMEG 301034
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 AM CST WED NOV 30 2016

MSC095-301044-
/O.EXP.KMEG.FF.W.0153.000000T0000Z-161130T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE MS-
434 AM CST WED NOV 30 2016

...THE FLASH FLOOD WARNING FOR MONROE COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3384 8872 3409 8830 3409 8820 3382 8824
      3368 8854 3368 8872

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 11:26 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Nov 29, 11:26 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1126 PM CST Tue Nov 29 2016

.UPDATE...
Updated to add 06Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 901 PM CST Tue Nov 29 2016/

DISCUSSION...Surface analysis this evening places a warm front
from northern Alabama into Northeast/Central Mississippi and
Northern Louisiana. KNQA/KGWX WSR-88D radar trends over the past
2 hours have shown earlier supercells have moved into Alabama.
Additional showers and thunderstorms persist across areas south of
I-40 especially across North Mississippi. Latest convective trends
suggest instability and shear will remain sufficient for severe
thunderstorm potential across portions of North Mississippi
through the remainder of this evening and gradually shift towards
northeast Mississippi for the remainder of the night. Large hail,
damaging winds, and potential for tornadoes will remain the severe
weather threats. Will make some adjustments to forecast to account
for latest trends. Otherwise, forecast overall remains in decent
shape.

CJC

PREV DISCUSSION... /issued 535 PM CST Tue Nov 29 2016/

UPDATE...
Updated to add 00Z Aviation Discussion.

PREV DISCUSSION... /issued 216 PM CST Tue Nov 29 2016/

DISCUSSION...

Moderate risk of severe weather over parts of North
Mississippi...

Currently...Monitoring for potential severe weather this evening.
Warm front continues to lift north with lower 60s dewpoints
beginning to push into northern MS. Meanwhile a potent shortwave
over Texas is rotating around the main Central U.S. upper trough.
This is spreading lift across the Lower Mississippi Valley. The
associated cold front is pushing east into the Arklatex at this
time. Thunderstorms are beginning to develop to the south of our
region.

Late this afternoon into Tonight...Increasingly concerned about
the possibility of significant severe weather across Nortehast
Mississippi. As the warm front lifts into North Mississippi and
the cold front approaches from the west a surface wave develops
over Western Mississippi early this evening and tracks NE across
North Mississippi. MLCAPES of 500-1000 j/kg work into NE
Mississippi as the moist and unstable airmass moves north ahead
of the wave. Hodographs are strongly curved with 0-1km helicity
values above 300 m2/s2 and 0-6 km bulk shear values greater than
70 kts. We are most concerned about this evening since discrete
supercells are possible as the surface wave moves through. Attm it
appears the best chance of a strong tornado or two will be across
Northeast Mississippi from about 6 pm to 11 pm. Damaging winds and
hail are also threats. Parts of North Mississippi have been
upgraded to a moderate risk. By about midnight the convection will
probably be organized into a line with an isolated severe threat
until about 3 am across Northeast Mississippi. Most of the
lingering activity should end by sunrise.

Wednesday through Friday...Cold front pushes east and a cooler
and drier airmass filters in. Expect seasonably cool temps with
highs in the 50s and lows in 30s.

Saturday through Tuesday...Models still having some trouble during
this time frame as an upper low cuts off over Mexico. Looks like
a couple good chances for rain. First one as a trough moves
through this weekend and another as that upper low ejects east
early next week. Subsequent forecasts will drill down on the
details over the next few days but the overall summary is cool and
wet.

SJM

&&

.AVIATION...
06Z TAFs

A cold front over Arkansas will push east through the area
overnight into Wednesday morning. Showers and thunderstorms
overnight will be mostly confined to Northeast Mississippi and TUP for
the next few hours then ending. Temporary MVFR to IFR/LIFR
conditions will improve to VFR conditions at TUP by early
Wednesday afternoon. Light S/SW winds will veer W/NW with passage
of cold front and increase to 10-12 kts with gusts to around 20
kts during the day Wednesday and become light after 01/00Z.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 30, 1:28 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
128 AM CST WED NOV 30 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-010930-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
128 AM CST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ZDM

In the hours before

Special weather statement, Nov 29, 7:52 PM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CST TUE NOV 29 2016

MSZ020-300215-
TALLAHATCHIE MS-
752 PM CST TUE NOV 29 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 PM CST FOR...

NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 752 PM CST...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER CHARLESTON.

${REPORT2}

PEOPLE IN NORTHEASTERN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3404 9024 3407 9018 3407 9014 3410 9014
      3416 9002 3416 8993 3414 8993 3398 8992
      3389 9013
TIME...MOT...LOC 0152Z 237DEG 60KT 3402 9010

TLSJR
Local storm report, Nov 29, 8:09 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
809 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     FULTON                  34.26N 88.40W
11/29/2016                   ITAWAMBA           MS   LAW ENFORCEMENT

            ROOF BLOWN OFF AT DISCOUNT GROCERY NEAR THE DOCK.

&&

SWC
Local storm report, Nov 29, 8:56 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
856 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 SSW PRAIRIE           33.75N 88.69W
11/29/2016                   MONROE             MS   EMERGENCY MNGR

            CHIMNEY OFF HOUSE. TWO OUTBUILDINGS PICKED UP AND MOVED
            OFF FOUNDATION. POWER POLES SNAPPED AND TREE TOPS AND
            LIMBS SNAPPED OFF AND TWISTED.

&&

JAB
Local storm report, Nov 29, 9:35 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
935 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FUNNEL CLOUD     2 SSE PITTSBORO         33.91N 89.32W
11/29/2016                   CALHOUN            MS   TRAINED SPOTTER

0510 PM     TSTM WND DMG     PITTSBORO               33.94N 89.34W
11/29/2016                   CALHOUN            MS   EMERGENCY MNGR

            POWER LINES REPORTED DOWN ACROSS CALHOUN COUNTY. TIME
            ESTIMATED FROM RADAR.

0533 PM     TSTM WND DMG     HOULKA                  34.03N 89.02W
11/29/2016                   CHICKASAW          MS   STORM CHASER

            TREES DOWN.

0550 PM     FLASH FLOOD      6 SE PONTOTOC           34.19N 88.93W
11/29/2016                   PONTOTOC           MS   TRAINED SPOTTER

0553 PM     HAIL             5 SW TUPELO             34.21N 88.80W
11/29/2016  E1.00 INCH       LEE                MS   TRAINED SPOTTER

0620 PM     TSTM WND DMG     4 SSW PRAIRIE           33.75N 88.69W
11/29/2016                   MONROE             MS   EMERGENCY MNGR

            CHIMNEY OFF HOUSE. TWO OUTBUILDINGS PICKED UP AND MOVED
            OFF FOUNDATION. POWER POLES SNAPPED AND TREE TOPS AND
            LIMBS SNAPPED OFF AND TWISTED.

0621 PM     HAIL             PITTSBORO               33.94N 89.34W
11/29/2016  E1.00 INCH       CALHOUN            MS   EMERGENCY MNGR

0623 PM     HAIL             PITTSBORO               33.94N 89.34W
11/29/2016  E1.25 INCH       CALHOUN            MS   BROADCAST MEDIA

0623 PM     TSTM WND DMG     FULTON                  34.26N 88.40W
11/29/2016                   ITAWAMBA           MS   LAW ENFORCEMENT

            ROOF BLOWN OFF AT DISCOUNT GROCERY NEAR THE DOCK.

0625 PM     TSTM WND DMG     4 SSE PRAIRIE           33.75N 88.63W
11/29/2016                   MONROE             MS   PUBLIC

            ROOF DAMAGE. MULTIPLE VEHICLES DAMAGED ALONG HIGHWAY 25
            NEAR HOMESTEAD ROAD AND BINFORD ROAD.

&&

JAB
Special weather statement, Nov 29, 11:09 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1109 PM CST TUE NOV 29 2016

MSZ024-300545-
MONROE MS-
1109 PM CST TUE NOV 29 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1145 PM CST FOR...

MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 1108 PM CST...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED 7 MILES SOUTH OF ABERDEEN.

PEOPLE IN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3370 8872 3371 8872 3409 8841 3409 8820
      3375 8825 3375 8832 3372 8833 3368 8838
      3369 8839 3369 8840
TIME...MOT...LOC 0508Z 237DEG 49KT 3373 8853

TLSJR
Local storm report, Nov 29, 11:30 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FUNNEL CLOUD     2 SSE PITTSBORO         33.91N 89.32W
11/29/2016                   CALHOUN            MS   TRAINED SPOTTER

0510 PM     TSTM WND DMG     PITTSBORO               33.94N 89.34W
11/29/2016                   CALHOUN            MS   EMERGENCY MNGR

            POWER LINES REPORTED DOWN ACROSS CALHOUN COUNTY. TIME
            ESTIMATED FROM RADAR.

0533 PM     TSTM WND DMG     HOULKA                  34.03N 89.02W
11/29/2016                   CHICKASAW          MS   STORM CHASER

            TREES DOWN.

0550 PM     FLASH FLOOD      6 SE PONTOTOC           34.19N 88.93W
11/29/2016                   PONTOTOC           MS   TRAINED SPOTTER

0553 PM     HAIL             5 SW TUPELO             34.21N 88.80W
11/29/2016  E1.00 INCH       LEE                MS   TRAINED SPOTTER

0620 PM     TSTM WND DMG     4 SSW PRAIRIE           33.75N 88.69W
11/29/2016                   MONROE             MS   EMERGENCY MNGR

            CHIMNEY OFF HOUSE. TWO OUTBUILDINGS PICKED UP AND MOVED
            OFF FOUNDATION. POWER POLES SNAPPED AND TREE TOPS AND
            LIMBS SNAPPED OFF AND TWISTED.

0621 PM     HAIL             PITTSBORO               33.94N 89.34W
11/29/2016  E1.00 INCH       CALHOUN            MS   EMERGENCY MNGR

0623 PM     HAIL             PITTSBORO               33.94N 89.34W
11/29/2016  E1.25 INCH       CALHOUN            MS   BROADCAST MEDIA

0623 PM     TSTM WND DMG     FULTON                  34.26N 88.40W
11/29/2016                   ITAWAMBA           MS   LAW ENFORCEMENT

            ROOF BLOWN OFF AT DISCOUNT GROCERY NEAR THE DOCK.

0625 PM     TSTM WND DMG     4 SSE PRAIRIE           33.75N 88.63W
11/29/2016                   MONROE             MS   PUBLIC

            ROOF DAMAGE. MULTIPLE VEHICLES DAMAGED ALONG HIGHWAY 25
            NEAR HOMESTEAD ROAD AND BINFORD ROAD.

0630 PM     HAIL             BELMONT                 34.51N 88.21W
11/29/2016  E0.88 INCH       TISHOMINGO         MS   PUBLIC

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 6:01 PM CSTSevere Thunderstorm WarningMEGChickasaw, Monroe44 min
Nov 29, 6:16 PM CSTTornado Warning Tornado observedMEGMonroe44 min
Nov 29, 6:23 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc52 min
Nov 29, 6:29 PM CSTSevere Thunderstorm WarningMEGItawamba, Tishomingo31 min
Nov 29, 6:49 PM CSTFlash Flood WarningMEGAlcorn, Benton, Chickasaw, Itawamba, Lee, Monroe and 5 more6 hr
Nov 29, 7:01 PM CSTSevere Thunderstorm WarningMEGMonroe12 min
Nov 29, 7:52 PM CSTSpecial Weather StatementMEGTallahatchie23 min
Nov 29, 11:09 PM CSTSpecial Weather StatementMEGMonroe36 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.